What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 10, 1:15 PM MST, 3 hours 15 minutes earlier. Its key messages:
- Showers and thunderstorms continue each afternoon and evening until further notice with gusty outflow winds, small hail, and frequent lightning possible.
- Heavy rain rates with storms will bring an enhanced threat of flash flooding and debris flows through the weekend and into early next week. Saturated soils and steep terrain will be most susceptible to flooding.
- Temperatures will remain near to several degrees below normal thanks to the abundance of clouds and showers.
Area forecast discussion, Aug 10, 1:15 PM MST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
215 PM MDT Sat Aug 10 2024
.KEY MESSAGES...
- Showers and thunderstorms continue each afternoon and evening
until further notice with gusty outflow winds, small hail, and
frequent lightning possible.
- Heavy rain rates with storms will bring an enhanced threat of
flash flooding and debris flows through the weekend and into
early next week. Saturated soils and steep terrain will be
most susceptible to flooding.
- Temperatures will remain near to several degrees below normal
thanks to the abundance of clouds and showers.
&&
.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 215 PM MDT Sat Aug 10 2024
Another active afternoon across the Western Slope as we continue
to be under the influence of this current monsoonal surge. After
this morning's showers in southeast Utah convection has re-fired
area-wide, favoring the higher elevations of course. Similar to
previous days, we've already seen some impressive rainfall rates
of at least one inch/hour as well as small hail and plenty of
lightning. The strongest storms thus far have largely been up
north as a 60 to 70 kt jet drapes across northeast Utah and
northwest Colorado. This jet is expected to remain fairly
stationary through the short term as the associated shortwave
trough pushes across Idaho and Montana. Even as the jet stays
farther north, stronger storms can still be expected across the
southern tier of the forecast area. SPC Mesoanalysis projects
MUCAPE of 500 to 1000 J/kg attm with pockets of 1500 to almost
2000 J/kg present across southeast Utah. Additionally, PWATs
continue to remain anomalously high with over an inch available
region-wide and we've even got some decent shear of 25 to 30
kts attm. So, all that to say, storms today will be capable of
producing gusty outflow winds to 40 kts, small hail, frequent
lightning, and heavy rain. Grounds are well saturated out there
with portions of the forecast area receiving more than three
quarters of an inch to over an inch of rain in the last 24
hours. As a result, the potential for flash flooding is high for
those saturated soils, vulnerable steep terrain, and anywhere
we get training of storms.
As we head into the evening hours, the base of the previously
mentioned trough will drag through eastern Utah and western
Colorado. This will provide sufficient forcing for nocturnal
showers and storms with CAM guidance projecting a line pushing
into east-central Utah around 09Z before progressing southeast
into southwest Colorado through mid Sunday morning. We'll have
to see if/how much these lingering showers de-stabilize things
going into Sunday afternoon but, for now, it looks like there
will be sufficient clearing to fuel another round of scattered
convection. Aiding in re-development will be the passage of yet
another embedded shortwave. There is a 30% chance for SBCAPE to
exceed 1000 J/kg for portions of the forecast area, but a 30 to
50% chance to see 800 J/kg most elsewhere. Similar threats of
gusty winds, heavy rain and small hail can be expected, as well
as the continued threat for localized flash flooding. Once again
we can expect nocturnal showers Sunday night, though it will be
more isolated to scattered in nature as the daytime shortwave
exits to the east. Outside of showers and storms, dry and cooler
than normal weather will prevail through the short term.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 215 PM MDT Sat Aug 10 2024
By early Monday the stronger westerlies look to retreat
northward in the wake of digging trough into the Plains and an
upstream trough arriving to the PacNW coast. This subtle shift
in the pattern to a more southerly flow into the 4 Corners
squeezing the monsoonal plume into our CWA. Ensemble return
intervals and M-Climate signatures are now a bit more relevant
for anomalous moisture and this could be enough to bring a more
widespread flooding threat. The above mentioned jet has been an
important source for focusing larger scale ascent for organized
storm formation. With it shifting northward this focus may wane
but this could lead to slower storm motion and the ability for
northward drifting storms to train. There is also a shearing low
pressure system over the Baja region early in the week...of
which some of the energy will be pulled northward across the 4
Corners region over the robust moisture plume. This pattern
remains static through early Wednesday before the energy
rotating through the upstream PacNW trough allows the westerlies
to float southward. Model PWAT time series suggest a drying
trend as this occurs. Will it totally flush out the monsoon
moisture...unlikely...but hopefully enough to catch a break
from a flooding threat before another surge arrives by
Thursday. It looks like a busy end to the week as the remaining
pieces of the shearing southern low is pulled northward by the
western trough moving farther into the Intermountain West.
Overall temperatures look to hover just below normal under the
moisture plume then push back to near normal for the drier mid
week period.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1145 AM MDT Sat Aug 10 2024
Different day...same story. With this plume of moisture anchored
over the area daily and even overnight shower and thunderstorm
activity will continue. No real confidence on timing of forecast
beyond a few hours with this atmosphere ready to fire storms
anywhere and anytime. KTEX and KDRO are most likely to be
impacted through 20Z then most TAF sites will at least have a
threat of storm in the vicinity of the airfield. Gusty outflow
winds and MVFR conditions from heavy rainfall will all be threat
if a storm moves through. Amendments will be used as necessary.
Low probability of lower clouds down to MVFR/IFR levels in the
wake of the precipitation in some of the TAF locations...mainly
the higher valley locations.
&&
.HYDROLOGY...
Issued at 215 PM MDT Sat Aug 10 2024
Monsoonal moisture will keep showers and thunderstorms over the
region through at least mid next week. Most of the higher
terrain across the region, especially the southern and central
mountains, will see potential rainfall rates in excess of 1-2"
per hour through this period. This will lead to increasing
threats for flash flooding and debris flows across the majority
of the area. Stay weather aware over the coming days, especially
if recreating outdoors and in locations prone to flash flooding
and debris flows, and stay tuned for forecast updates, as well
as any Watches, Warnings, and Advisories over the coming days.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MMS
LONG TERM...15
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Aug 10, 3:54 AM MST, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
454 AM MDT Sat Aug 10 2024
COZ001>014-017>023-UTZ022>025-027>029-111100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
454 AM MDT Sat Aug 10 2024
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Showers and thunderstorms continue today. Storms will be capable of
producing gusty outflow winds, small hail, and brief bouts of heavy
rainfall. Localized flash flooding and debris flows are possible,
mainly along and south of the I-70 corridor today and tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Chances for daily showers and storms continue Sunday into next week.
The potential for heavy rainfall is a threat through mid next week
with localized flash flooding and debris flows possible across the
region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
In the hours before
Special weather statement, Aug 10, 2:44 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
344 PM MDT Sat Aug 10 2024
COZ002-004-005-013-102215-
Flat Tops CO-Upper Yampa River Basin CO-
Elkhead and Park Mountains CO-Central Yampa River Basin CO-
344 PM MDT Sat Aug 10 2024
...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL ROUTT COUNTY THROUGH
415 PM MDT...
At 344 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hayden to 10 miles southeast of Craig.
Movement was east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hayden, Milner, and Tow Creek.
This includes U.S. Highway 40 in Colorado between mile markers 101
and 125.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4053 10691 4027 10721 4036 10757 4056 10730
TIME...MOT...LOC 2144Z 271DEG 23KT 4051 10731 4038 10746
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MSLocal storm report, Aug 10, 2:51 PM MST, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
351 PM MDT Sat Aug 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM Tstm Wnd Gst 34 ESE Manila 40.86N 109.10W
08/10/2024 M45 MPH Daggett UT Mesonet
Mesonet station KPRU1 Kings Point, Jarvie
Ranch 5SE.
&&Special weather statement, Aug 10, 2:56 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
356 PM MDT Sat Aug 10 2024
COZ002-102230-
Central Yampa River Basin CO-
356 PM MDT Sat Aug 10 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL RIO BLANCO COUNTY
THROUGH 430 PM MDT...
At 354 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Meeker, or 45 miles southwest of Craig, moving east at
10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north central Rio
Blanco County.
This includes Colorado 64 between mile markers 52 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4002 10833 4014 10830 4016 10796 3996 10798
TIME...MOT...LOC 2154Z 282DEG 10KT 4007 10819
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
15Special weather statement, Aug 10, 3:26 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
426 PM MDT Sat Aug 10 2024
COZ001-003-UTZ024-025-102300-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Eastern Uinta Basin UT-Tavaputs Plateau UT-
426 PM MDT Sat Aug 10 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RIO BLANCO AND
SOUTHEASTERN UINTAH COUNTIES THROUGH 500 PM MDT...
At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles southwest of Rangely, or 47 miles southeast of Vernal, moving
east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern Rio
Blanco and southeastern Uintah Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3977 10926 3994 10920 3992 10884 3966 10892
TIME...MOT...LOC 2226Z 273DEG 13KT 3984 10911
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KJSSpecial weather statement, Aug 10, 3:30 PM MST, 1 hour before
Special Weather Statement
National Weather Service Grand Junction CO
430 PM MDT Sat Aug 10 2024
UTZ028-029-102300-
La Sal and Abajo Mountains UT-Canyonlands/Natural Bridges UT-
430 PM MDT Sat Aug 10 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL SAN JUAN COUNTY
THROUGH 500 PM MDT...
At 430 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 23 miles south of Canyonlands National Park, or 33
miles northwest of Monticello, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north central San
Juan County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3811 11001 3810 10999 3814 10993 3816 10993
3819 10988 3819 10990 3821 10989 3822 10992
3823 10989 3824 10992 3830 10988 3808 10957
3794 10988 3803 11001 3806 11001 3807 11005
TIME...MOT...LOC 2230Z 225DEG 12KT 3806 10990
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MSLocal storm report, Aug 10, 3:41 PM MST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
441 PM MDT Sat Aug 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM Tstm Wnd Gst Milner 40.49N 107.01W
08/10/2024 M50 MPH Routt CO Mesonet
Mesonet station CO137 040e122 Us-40 At
Milner.
&&